Weight Gain and the Development of Sleep Apnea Following Heart Transplantation
Cardiac transplantation has increasingly become a more routine procedure. Successful transplantation requires subsequent chronic immunosuppression to prevent rejection of the donor organ. Immunosuppression of patients using cyclosporine, azathioprine, and prednisone and other glucocorticoids, has multiple physical and neuropsychiatric side effects as recently reviewed by Lough . Progressive post transplant weight gain contributing to hyperlipidemia, which is thought to cause an acceleration of coronary artery disease in the donor heart, has recently been demonstrated [2,3]. Prednisone’s positive side effects on appetite and weight gain are presumed to be the cause of heart transplant recipients’ weight gain, and this is supported by Renlund  who reported substantially less weight gain in a subgroup of transplant recipients who could tolerate glucocorticoids (including prednisone) being eliminated from their immunosuppressive regime.
KeywordsObstructive Sleep Apnea Sleep Apnea Transplant Recipient Continuous Positive Airway Pressure Excessive Daytime Sleepiness
Unable to display preview. Download preview PDF.
- 1.M. E. Lough, A. M. Lindsey, J. A. Shinn, and N. A. Stotts, Impact of symptom frequency and symptom distress on self-reported quality of life in transplant recipients, Heart & Lung. 16: 193 (1987).Google Scholar